Pharmaceutical

Pepcid linked to serious skin reaction

th 50174 45470 famotidine 100x100 Pepcid linked to serious skin reactionFamotidine, the heartburn drug most known by the brand name Pepcid, is yet another drug that has been linked to a deadly skin reaction known as toxic epidermal necrolysis (TEN), the most serious version of Stevens Johnson Syndrome (SJS). Famotidine is available by both prescription and over-the-counter in either a tablet or suspension (liquid) that is taken by mouth. It is in a class of medications called H2 blockers and works by decreasing the amount of acid made in the stomach. Famotidine is used to treat ulcers, gastroesophageal reflux disease (GERD), and conditions where the stomach produces too much acid.

Side effects from famotidine are usually mild and include headache, dizziness, constipation, diarrhea and fussiness, however more serious effects such as hives, skin rashes and swelling have been reported. While reports of TEN associated with famotidine are rare, the condition can be life threatening.

SJS/TEN have been associated with as many as 2,000 medications, most often NSAIDs, antibiotics and anti-seizure drugs. SJS/TEN begins with a rash that blisters over causing the skin to slough off in sheets. Blisters can also form on the mucous membranes affecting the eyes, nose, mouth and genitals.

Famotidine is not a proton pump inhibitor (PPI) and thus was not among the heartburn drugs cited by a recent Food and Drug Administration (FDA) warning about the increased risk of wrist, hip and spine fractures with PPIs. Another heartburn medication, Reglan (metoclopramide), has also fallen under an FDA black box warning after reports of consumers who took the medication developed a serious movement disorder known as Tardive Dyskinesia.